West Virginia, 2011

Flooding in West Virginia, March 10 to 15, 2011

March 10 to 15, 2011 · NWS RLX · 7 events in 7 counties and zones

Another major rain event occurred from late on the 9th into the evening hours of the 10th. Rain amounts of 1 to 2 inches were common.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Another major rain event occurred from late on the 9th into the evening hours of the 10th. Rain amounts of 1 to 2 inches were common. Including this episode, the accumulative affects of 5 significant rain events over the upper Ohio River Valley since February 21st, caused the Ohio River to flood. The crest along the Ohio River was mostly 2 to 6 feet above the assigned flood stages. The crest occurred late on the 12th into the morning hours of the 13th. Along many reaches, it was the highest stage on the Ohio River since 2005. Some of the flood gates were installed in the flood walls at Parkersburg, Point Pleasant, and Huntington.

Many of the flood prone parks and recreational areas along the river were flooded, including some of their outbuildings. Several roads were closed, causing motorists to take alternate routes for a few days.

The unique feature about this flood was the fact that there was no significant headwater river or small stream flooding in West Virginia leading to the flooding along the Ohio River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 10, 6:07 AM EST, 3 hours 53 minutes earlier.

Area forecast discussion, Mar 10, 6:07 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
607 AM EST THU MAR 10 2011

.SYNOPSIS...
COLD FRONT MOVES THROUGH THE AREA TODAY...WITH LOW PRESSURE MOVING
UP ALONG FRONT LATER TODAY AND TONIGHT.  ANOTHER COLD FRONT
CROSSES LATE SATURDAY.  HIGH PRESSURE ARRIVES LATE SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FRONT ASSOCIATED WITH LARGE...COMPLEX LOW PRESSURE SYSTEM JUST
ENTERING CWA FROM THE W...AS DEPICTED BY BACK EDGE OF RAIN BAND.
UPPER LEVEL LOW TRIES TO CLOSE OFF TO THE S OF THE AREA TODAY AS ITS
PARENT TROUGH MOVES E AND TAKES ON A NEGATIVE TILT.  SURFACE LOW
SHOULD REFORM ALONG FRONT S OF THE AREA IN RESPONSE.

EXPECT THE RAIN BAND TO MOVE SLOWLY NE THROUGH FORECAST AREA THIS
MORNING...FOLLOWED BY NEW PRECIPITATION DEVELOPMENT FROM THE S.
THIS RAIN SHOULD THEN SPREAD QUICKLY N IN RESPONSE TO THE UPPER
FORCING AND DEVELOPING SURFACE LOW.  USED WRFAR5/NAM12/HPC FOR QPF
FOR QPF AS THESE MODELS DEPICT THE WAVE BUT INCLUDE A LITTLE SPREAD
FOR UNCERTAINTY.  THIS BRINGS RAINFALL TOTALS OF AROUND A HALF AN
INCH...JUST ENOUGH TO NOT JUSTIFY CANCELING THE FLOOD
WATCH...ESPECIALLY WITH SOME RIVER ISSUES IN OHIO OUTSIDE THE OHIO
RIVER WHICH...OF COURSE...BECOMES QUITE PROBLEMATIC LATER.  SEE
HYDRO SECTION OF THIS AFD.

AS THE LOW MOVES N LATER TODAY INTO TONIGHT...AND THE FRONT MOVES
E...COLDER AIR WILL OVERSPREAD THE AREA WHILE FORCING AND DEEP
MOISTURE REMAIN.  THIS WILL LEAD TO A CHANGEOVER TO SNOW AND
OVERNIGHT ACCUMULATIONS.

WITH THE ADJMET LOOKING RATHER REASONABLE FOR TEMPERATURES GIVEN LOW
LEVEL TEMPERATURE FIELDS AND MODEL SOUNDINGS...TEMPERATURES DO NOT
FALL BELOW FREEZING UNTIL TOWARD 00Z IN THE MOUNTAINS...AND AFTER 2
OR 3 Z IN THE LOWLANDS...SO DO NOT EXPECT ACCUMULATING SNOW UNTIL
THEN.

USED A NAM12/HPC BLEND FOR QPF AND...EVEN WITH OROGRAPHIC EFFECTS
ADDED...SNOW AMOUNTS IN MOUNTAINS DID NOT LOOK VERY IMPRESSIVE AS
THAT AREA AS IT WILL HAVE ONE OR PERHAPS TWO DRY SLOTS
TRAVERSING...LIMITING DEEPER MOISTURE AT TIMES.  A HARD HIT AREA
FOR SNOW APPEARS TO BE E-CENTRAL OHIO WHERE THE DEFORMATION ZONE
SETS UP.  HAVE THUS WENT ONLY WITH A WINTER WEATHER ADVISORY FOR THE
NORTHERN MOUNTAINS FOR TONIGHT AND FRI...AND ALSO ISSUED ONE FOR E
CENTRAL OHIO FOR TONIGHT AND FRI MORNING.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
UNSETTLED WEATHER CONTINUES IN THE SHORT TERM AS A SURFACE LOW
PRESSURE REMAINS TO OUR NORTHEAST...AND UPPER LOW REMAINS OVER THE
REGION. AS A RESULT...EXPECTING SNOW CWA WIDE EARLY
FRIDAY...TRANSITIONING TO A RAIN SNOW MIX...THEN RAIN OVER MUCH OF
THE LOWLANDS...WITH SNOW REMAINING OVER MUCH OF THE HIGHER TERRAIN
THROUGHOUT THE DAY. ADDITIONAL LIGHT ACCUMULATIONS ARE EXPECTED IN
THE LOWLANDS FRIDAY MORNING...WITH A FEW INCHES STILL POSSIBLE IN
THE HIGHER TERRAIN IN THE CONTINUED UPSLOPE FLOW.

KEPT THE WEATHER UNSETTLED UNTIL FRIDAY NIGHT/EARLY SATURDAY WHEN
HIGH PRESSURE BRIEFLY BUILDS IN BEHIND THE DEPARTING LOW.
HOWEVER...ANOTHER LOW PRESSURE SYSTEM WILL DROP OUT OF THE UPPER
MIDWEST SATURDAY...BRINGING UNSETTLED WEATHER TO THE REGION ONCE
AGAIN FOR THE REMAINING PART OF THE SHORT TERM PERIOD.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
LOW CONFIDENCE FCST CONTINUES THIS GO AROUND IN THE EXTENDED AS
BLOCKING SETS UP IN HIGH LATITUDES. ELECTED TO STAY CLOSE TO HPC
GUIDANCE GIVEN MODEL DISCREPANCY REGARDING TRACK OF UPR LEVEL SYSTEM
SAT/SAT NIGHT. THIS KEEPS BEST CHANCE OF LIGHT PRECIPITATION
CONFINED ACROSS THE NORTH AND THE MTNS...MAINLY IN THE FORM OF -RA
EXCEPT ACROSS THE NORTHERN MTNS.

MODELS DISCREPANCIES CONTINUE FOR NEXT SYSTEM SLATED FOR EARLY NEXT
WEEK...TRIED TO STAY CLOSE TO HPC SOLUTION WITH A SFC LOW SCOOTING
ACROSS THE SOUTHERN STATES. THIS WILL BRING ANOTHER SHOT OF
PRECIPITATION IN FOR EARLY NEXT WEEK WITH THREAT OF ACCUMULATING
SNOW ACROSS MTNS.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
WET LOW PRESSURE SYSTEM HAVING HIGH AVIATION IMPACT ACROSS THE
REGION THROUGH TONIGHT. IFR OR WORSE CONDITIONS...MAINLY ON CIGS...
CONTINUE IN KBKW AND GREENBRIER VALLEY AREAS...THANKS TO MOIST SE
UPSLOPE AHEAD OF INBOUND FRONT THIS MORNING.

GENERALLY MVFR TO EVEN VFR ELSEWHERE IN THE LOWLANDS AHEAD OF THE
FRONT.  SLOW FRONT PROGRESSES W TO E THROUGH 21Z TODAY. FRONT TO BE
ACCOMPANIED BY LINE OF BRIEF IFR VIS IN SHOWERS...AND IFR CIGS IN
ITS WAKE AT LEAST FOR A TIME. ANY SLIGHT IMPROVEMENT BACK INTO MVFR
DURING THE DAY...WILL BE REPLACED BY IFR OR WORSE CIGS AREAWIDE
ESPECIALLY AFTER 00Z FRI...AS RAIN MIXES WITH AND THEN CHANGES OVER
TO SNOW FRI NT.

GUSTY SE FLOW IN THE MOUNTAINS WILL DIMINISH THIS MORNING AS THE
FRONT APPROACHES...AND THEN BECOME STRONG AND GUSTY AREA WIDE
STARTING FROM THE W LATE THIS MORNING INTO THIS AFTERNOON.  MODERATE
S FLOW ALOFT WILL BECOME MODERATE NW FROM W TO E TODAY AND THEN
REMAIN SO TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM TO LOW

ALTERNATE SCENARIOS: TIMING AND PERSISTENCE OF IFR CONDITIONS.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EST 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    M    M    L    L    L    M    M    L    M    M    M
HTS CONSISTENCY  L    L    L    L    L    H    M    H    H    L    L    H
BKW CONSISTENCY  L    L    L    L    M    M    L    L    L    L    M    L
EKN CONSISTENCY  M    L    L    L    L    L    L    L    L    M    M    M
PKB CONSISTENCY  H    M    H    H    M    M    M    L    M    M    M    L
CKB CONSISTENCY  H    M    H    M    M    H    H    H    M    M    M    M

AFTER 12Z FRIDAY...
IFR POSSIBLE IN SNOW SHOWERS IN THE MOUNTAINS FRIDAY.

&&

.HYDROLOGY...
IN THE SHORT TERM...IT APPEARS THAT SMALL STREAMS ARE CURRENTLY
UNDER CONTROL FOR THE MOST PART.  RAINFALL RATES OVERNIGHT HAVE
MOSTLY BEEN TOPPING OUT AT TWO TENTHS OF AN INCH PER HOUR...WHICH
HAS NOT BEEN ENOUGH TO CAUSE MANY RUNOFF PROBLEMS.  EXTENDED FLOOD
WARNING ALONG RACCOON CREEK UNTIL AFTER SUNRISE WITH MORE RAIN
MOVING IN...BUT ONLY ONE ROAD CLOSURE WAS REPORTED BY COUNTY
OFFICIALS AT THIS TIME. WITH ONE HALF TO ONE INCH OF ADDITIONAL RAIN
FORECAST FOR TODAY...WAS NOT COMFORTABLE DROPPING FLOOD WATCH.

BEYOND TODAY THOUGH...WITH THE RUNOFF FROM THE RECENT RAIN AND
RIVERS STILL HIGH FROM PREVIOUS EVENTS...A POTENTIALLY SIGNIFICANT
FLOOD IS IN THE CARDS FOR THE OHIO RIVER.  MODERATE FLOODING OVER
THE NEXT FEW DAYS IS CURRENTLY FORECAST AT MARIETTA...
PARKERSBURG...RACINE LOCK...AND POINT PLEASANT...WITH MINOR FLOODING
AT ASHLAND.  REFER TO FLOOD WARNING PRODUCTS ON OUR WEBSITE FOR
DETAILS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ005>011-013>020-
     024>040-046-047.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 7 PM EST
     FRIDAY FOR WVZ038-046-047.
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ066-067-075-076-
     083>087.
     WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO NOON EST
     FRIDAY FOR OHZ066-067-075-076.
KY...FLOOD WATCH THROUGH THIS EVENING FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH THIS EVENING FOR VAZ003-004.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...30
AVIATION...TRM
Hazardous weather outlook, Mar 10, 4:05 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EST THU MAR 10 2011

KYZ101>103-105-OHZ083>087-VAZ003-004-WVZ005>011-013>020-024>037-039-
040-110915-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-WOOD-
PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-UPSHUR-BARBOUR-
405 AM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AREA RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH THROUGH THE
WEEKEND...ESPECIALLY ALONG THE OHIO RIVER...WHERE FLOOD WARNINGS
HAVE BEEN ISSUED FOR SEVERAL POINTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ066-067-075-076-110915-
PERRY-MORGAN-ATHENS-WASHINGTON-
405 AM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

WVZ038-046-047-110915-
WEBSTER-POCAHONTAS-RANDOLPH-
405 AM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 PM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Mar 10, 4:35 AM EST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
435 AM EST THU MAR 10 2011

OHZ085-101145-
MEIGS-
INCLUDING THE CITY OF...POMEROY
435 AM EST THU MAR 10 2011

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

BACKWATER ISSUES WITH MINOR FLOODING MAY BE AN ISSUE ALONG THE
SHADE RIVER DURING THE EARLY MORNING HOURS. AS OF 430 AM...THE
SHADE RIVER NEAR CHESTER WAS NEAR BUT STILL JUST BELOW FLOOD
STAGE. THE RIVER MAY CONTINUE TO RISE SLOWLY AND REACH AROUND THE
17 FOOT FLOOD STAGE LATER THIS MORNING. MINOR BACKWATER ISSUES AND
LOW SPOT FLOODING MAY BEEN SEEN IN OTHER PARTS OF MEIGS COUNTY AS
WELL. COUNTY 911 REPORTS THAT ROUTE 124 NEAR LANGSVILLE IS CLOSED
DUE TO WATER OVER THE ROAD. USE CAUTION WHILE DRIVING THIS
MORNING...AND NEVER ATTEMPT TO CROSS A FLOODED ROAD.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flood. Local standard time, as filed.

Flood, Mason

When
March 10, 10:00 AM EST to March 15, 12:00 PM EST
Where
Mason County, 1 mi E of Letart to 1 mi NE of Graham Station
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
38.880, -81.911

Flood, Jackson

When
March 11, 1:00 AM EST to March 14, 10:00 PM EST
Where
Jackson County, 1 mi SE of Lone Cedar to 0.92 mi W of Murraysville
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.070, -81.737

Flood, Cabell

When
March 11, 3:00 AM EST to March 15, 12:00 PM EST
Where
Cabell County, Blue Sulphur to 1.16 mi NE of Gwinn
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.420, -82.230

Flood, Wayne

When
March 11, 3:00 AM EST to March 15, 12:00 PM EST
Where
Wayne County, Lavalette to 1.64 mi N of Westmoreland
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.320, -82.450

Flood, Tyler

When
March 11, 9:00 AM EST to March 13, 11:00 PM EST
Where
Tyler County, Paden City to 1 mi NW of Paden City
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.600, -80.930

Flood, Pleasants

When
March 11, 9:00 AM EST to March 13, 11:00 PM EST
Where
Pleasants County, 1 mi NW of Arvilla to 1 mi N of Walnut Hill
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.440, -81.083

Flood, Wood

When
March 11, 9:00 AM EST to March 13, 11:00 PM EST
Where
Wood County, 1 mi E of Waverly to 1 mi NE of Williamstown
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.330, -81.351

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 281208, 281207, 281212, 281214, 281204, 281205, 281206.